Melanoma drugs can cause unique adverse events

August 29, 2012

Several unique immune-related adverse events in patients receiving either ipilimumab or tremelimumab may require a multidisciplinary medical team to manage, researchers say.

Tampa, Fla. - Several unique immune-related adverse events in patients receiving either ipilimumab or tremelimumab may require a multidisciplinary medical team to manage, researchers say.

Immune-related adverse events (irAEs) such as colitis, hepatitis, pancreatitis, lymphadenopathy, neuropathies and nephritis have been reported in patients with melanoma receiving treatment with ipilimumab and tremelimumab, according to researchers with H. Lee Moffitt Cancer Center, Tampa, and University of Kiel, Germany, Newswise reports.

Both drugs are anti-CTLA-antibodies with similar mechanisms of action. Ipilimumab is an immunoglobulin G1 with a plasma half-life of 12 to 14 days. Tremelimumab is an immunoglobulin G2 with a plasma half-life of 22 days. The drugs been tested extensively in metastatic melanoma. The Food and Drug Administration approved ipilimumab in 2011 for the treatment of metastatic melanoma and other cancers.

Investigators reviewed studies of the drugs’ adverse events, and found that irAEs correlated with treatment in some studies. The researchers reviewed immune-related response criteria (irRC) to evaluate disease progression and benefit with immune checkpoint inhibitors. The irRC criteria was compared with modified World Health Organization criteria in studies of patients receiving ipilimumab.

The study authors suggested that specialists, including dermatologists, further their education in managing these symptoms, adding that early recognition of irAEs and initiation of treatment are crucial.

“We provide a detailed description of irAEs and recommendations for practicing oncologists who are managing them, along with the unusual kinetics of response associated with ipilimumab therapy,” the study authors wrote.

The study was published in the Journal of Clinical Oncology.

Go back to the Dermatology Times eNews newsletter.